Colorado, 2021

Winter Storm and Winter Weather in Colorado, February 4 to 6, 2021

February 4 to 6, 2021 · NWS BOU · 3 events in 3 counties and zones

A period of moderate to heavy snow developed over the north-central mountains of Colorado, with the highest amounts north of the I-70 Corridor. 5 inches near Winter Park.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A period of moderate to heavy snow developed over the north-central mountains of Colorado, with the highest amounts north of the I-70 Corridor. Storm totals included: 27 inches, 1 mile north-northeast of Rabbit Ears Pass, 22.5 inches, 4 miles southeast of Mount Zirkel; 18 inches, 9 miles south-southeast of Spicer, 13.5 inches, 6 miles west of Arapahoe Peak; 12 inches near Climax, 5 miles west of Green Mountain Reservoir, and Loveland Pass; 10.5 inches near Copper Mountain, and 7.5 inches near Winter Park.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Feb 4, 3:37 AM MST, 7 hours 23 minutes earlier.

Area forecast discussion, Feb 4, 3:37 AM MST, 7 hours 23 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
337 AM MST Thu Feb 4 2021

.SHORT TERM...(Today and tonight)
Issued at 318 AM MST Thu Feb 4 2021

NW flow aloft will remain over the area today through tonight.
Cross-sections show moisture depth in the mtns rather limited thru
the aftn, however, orographics will remain favorable.  Lapse rates
are rather neutral, so any additional snow should be on the light
side.  Across nern CO, it will be dry with windy conditions late
this morning thru the aftn hours.  Could see gusts up to 40 mph.
Highs across the plains will be in the mid 30s to lower 40s.

For tonight, moisture will increase in NW flow aloft as the left
front quadrant of an upper level jet moves into nrn CO.
Combination of increased lift and favorable orographics should
bring steady snow overnight, to the nrn mtns, with heavier snow
possible in the Park Range after midnight. Thus will issue a
warning for Zn 31 starting tonight. Elsewhere in the mtns winds
will increase overnight as well with areas of blowing snow over
the higher mtn passes with periods of light snow. May need a
snow/blowing snow advisory for 33/34 for late tonight. Meanwhile
cross-sections show some potential for a mtn wave overnight with
cross barrier flow around 50 kts. Thus could see a few gusts from
60 to 70 mph in the foothills but will hold off on a high wind
watch for now. Across nern CO it will be dry with decreasing
winds.

.LONG TERM...(Friday through Wednesday)
Issued at 318 AM MST Thu Feb 4 2021

Strong northwest flow aloft is expected Friday into Saturday. An
embedded shortwave trof moves across the state late Friday. This
will result in strong winds in the mountains and areas of snow,
especially on the western facing slopes. As the shortwave exits the
state early Saturday, the atmosphere dries out with only a few
mountain snow showers remaining Sunday.

On the plains, less wind is expected overall with dry conditions and
highs Friday in upper 30s to lower 40s, highs Saturday in the 40s,
and highs Sunday in the 50s. Breezy conditions are expected near the
Wyoming border and far northeast corner of the state. In addition,
the Arctic airmass is lurking just off to the northeast of
Colorado, so temperatures could be colder for the far northeast
corner.

The flow aloft becomes more westerly Sunday into Monday with a
shortwave trof moving through northern Colorado on Monday. At the
surface, a cold front moves through the eastern plains. We could see
snow showers with the front or snow bands develop as the front moves
through the northeast plains. Much like the snow band that developed
Wednesday night south of the Denver metro area, could see some areas
pick up a quick couple of inches, but hard to say where the band
would set up. For now, have kept low pops in the forecast as
moisture is again limited.

The west northwest flow aloft continues Tuesday and Wednesday, with
dry weather expected. Temperatures on the plains will be colder
during this period with highs generally in the upper teens to around
30 which is colder than normal for this time of year, but still
not as cold as our neighbors to the north and east.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 318 AM MST Thu Feb 4 2021

Winds may trend to light drainage by sunrise before switching to
northwest by 18z with gusty winds thru the aftn. Winds should
decrease by sunset and then go back to drainage by mid evening.
Otherwise expect VFR today and tonight.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until 8 AM MST this morning for COZ034.

Winter Weather Advisory until 9 AM MST this morning for COZ031-
033.

Winter Storm Warning from 5 PM this afternoon to 5 AM MST
Saturday for COZ031.

&&

SHORT TERM...RPK
LONG TERM...Stark
AVIATION...RPK
Hazardous weather outlook, Feb 4, 4:59 AM MST, 6 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
459 AM MST Thu Feb 4 2021

COZ030>051-051200-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
459 AM MST Thu Feb 4 2021

...Winter Weather Advisories for northern Mountains until 9 am
this morning...
...Winter Storm Warning for central Mountains until 8 am this
morning...
...Winter Storm Warning for the Park Range tonight through Friday
night...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Snow will decrease today in the mountains, however, some blowing
snow will occur over the higher passes. Tonight, snow and wind
will increase in the northern mountains, with heavy snow possible
in the Park Range, after midnight. Wind gusts to 60 mph will
produce blowing snow and poor visibility over the higher passes
late tonight.

Across the plains it will be colder and windy. Northwest winds
will gust up to 40 mph at times this afternoon.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Snow, gusty winds and blowing snow will be possible in the
mountains from Friday into Saturday. Travel may be difficult with
slick roads and reduced visibility. A few snow showers will
linger in the mountains Sunday along with gusty winds. On Monday,
a cold front will bring a chance of snow and colder temperatures
to the plains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight but snowfall
reports will be appreciated.

In the hours before

Local storm report, Feb 4, 10:06 AM MST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
1006 AM MST THU FEB 4 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0958 AM     SNOW             FRISCO                  39.59N 106.10W
02/04/2021  M5.5 INCH        SUMMIT             CO   COCORAHS

            CO-SU-4.

0954 AM     HEAVY SNOW       7 NW SILVERTHORNE       39.73N 106.18W
02/04/2021  M6.5 INCH        SUMMIT             CO   COCORAHS

            CO-SU-8.

0937 AM     SNOW             DILLON                  39.63N 106.04W
02/04/2021  M3.0 INCH        SUMMIT             CO   CO-OP OBSERVER

            DLLC2.

0940 AM     SNOW             ANTERO RESERVOIR        38.99N 105.89W
02/04/2021  M3.0 INCH        PARK               CO   CO-OP OBSERVER

            ANTC2.

0931 AM     SNOW             1 SE GOULD              40.51N 106.01W
02/04/2021  M3.5 INCH        JACKSON            CO   CO-OP OBSERVER

1000 AM     SNOW             2 SSW ELKDALE           40.01N 105.89W
02/04/2021  M5.1 INCH        GRAND              CO   COCORAHS

            CO-GR-68.

0702 AM     SNOW             ELIZABETH               39.36N 104.60W
02/04/2021  M3.2 INCH        ELBERT             CO   TRAINED SPOTTER

0650 AM     SNOW             5 NE PONDEROSA PARK     39.47N 104.60W
02/04/2021  M1.7 INCH        ELBERT             CO   TRAINED SPOTTER

            E593.

0957 AM     SNOW             5 SW CASTLE ROCK        39.33N 104.92W
02/04/2021  M5.9 INCH        DOUGLAS            CO   COCORAHS

            CO-DG-229.

0956 AM     HEAVY SNOW       1 NNE PERRY PARK        39.28N 104.97W
02/04/2021  M6.0 INCH        DOUGLAS            CO   COCORAHS

            CO-DG-185.

0955 AM     HEAVY SNOW       3 SE SHAMBALLA          39.34N 104.97W
02/04/2021  M6.3 INCH        DOUGLAS            CO   COCORAHS

            CO-DG-167.

1153 PM     HEAVY SNOW       PERRY PARK              39.26N 104.98W
02/03/2021  M9.0 INCH        DOUGLAS            CO   PUBLIC

0948 AM     SNOW             3 SSE SILVER PLUME      39.66N 105.71W
02/04/2021  M6.0 INCH        CLEAR CREEK        CO   CO-OP OBSERVER

            GCRC2.

1002 AM     SNOW             1 ENE MEEKER PARK       40.23N 105.52W
02/04/2021  M5.0 INCH        BOULDER            CO   COCORAHS

            CO-BO-394.

0944 AM     SNOW             1 WNW CRESCENT VILLAGE  39.94N 105.35W
02/04/2021  M3.0 INCH        BOULDER            CO   TRAINED SPOTTER

            LGRC2.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm, 1 winter weather. Local standard time, as filed.

Winter Storm, West Jackson & West Grand Counties Above 9000 Feet

When
February 4, 11:00 AM MST to February 6, 6:00 AM MST
Where
West Jackson & West Grand Counties Above 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
40.385, -106.230 (the zone’s center; the record gives no point)

Storm totals up to 27 inches were observed.

Winter Storm, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet

When
February 4, 11:00 AM MST to February 6, 6:00 AM MST
Where
S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
40.382, -105.820 (the zone’s center; the record gives no point)

Storm totals ranged from 12 to 18 inches.

Winter Weather, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet

When
February 4, 11:00 AM MST to February 6, 6:00 AM MST
Where
S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
39.726, -105.675 (the zone’s center; the record gives no point)

Storm totals ranged from 7.5 to 13.5 inches.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 942057, 942058, 942063.